• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: BECTON DICKINSON UNSPECIFIED BD INFUSION SET INTRAVASCULAR ADMINISTRATION SET

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

BECTON DICKINSON UNSPECIFIED BD INFUSION SET INTRAVASCULAR ADMINISTRATION SET Back to Search Results
Catalog Number UNKNOWN
Device Problems Partial Blockage (1065); Leak/Splash (1354); Free or Unrestricted Flow (2945); Material Deformation (2976)
Patient Problem No Clinical Signs, Symptoms or Conditions (4582)
Event Date 07/21/2021
Event Type  Injury  
Manufacturer Narrative
Unknown manufacturer: there are multiple bd locations where this unspecified bd device may have been manufactured. A catalog and lot number could not be confirmed for this incident and without this information we are unable to determine where the device was manufactured. (b)(4). Date of event: unknown. The date received by manufacturer has been used for this field. Medical device expiration date: unknown. Device manufacture date: unknown. Investigation summary: no product or photo was returned by the customer. The customer complaint that they had significant priming, air in line, separation, flow accuracy, backflow issues where the secondary infuses into the primary and leakage could not be verified due to the product not being returned for failure investigation. A device history record review could not be performed because a model and lot number was not provided by the customer. Due to no sample being received, an investigation could not be performed and a root cause could not be determined. This incident has been added to our database of reported incidents. Our business team regularly reviews the collected data for identification of emerging trends.
 
Event Description
It was reported that several issues occurred with several different unspecified bd¿ infusion sets. Some sets could not be primed/were slow to prime with albumin, or had no flow whatsoever. This resulted in giving patients additional vasopressors or fluid boluses when albumin couldn't be hooked up quickly enough. Air also entered the lines of sets while priming with albumin, causing alarms to go off frequently and delay the infusions further. This also occurred while infusing cyclosporine, and false air-in-line alarms went off during iron infusions. Additionally, it was also reported that shaking the pumps caused the channels to fall off "easily". This occurred with an unstable patient being infused with levo and propofol, in which the pump reportedly had 3 hours of battery life left, but shut off after only 15 minutes. Another reported event was arsenic being infused in 20 minutes rather than 2 hours. This also occurred with ar-c chemotherapy medicine, and pip-tazo antibiotic. It was noted that these events usually happened around the 72-hour mark of using primary iv sets, noting that a check valve malfunction would occur if the bag emptied sooner than expected. The following information was provided by the initial reporter: "many issues priming albumin and ivig with iv set #24302-0004. Very slow to prime or flow becomes blocked all together. Units reporting 2 out of 3 iv sets are difficult to prime. For the most part nurses can get the tubing to prime ¿with patience¿, but in other settings where they don¿t have 2-3 minutes to get it to prime, they are changing iv sets and re-spiking the bottle 2-3 times, pulling the fluid down with a syringe or sticking a blunt needle in the vent or the rubber stopper to help flow (which increases risk of contamination and leaking). " "this is particularly significant in the icu setting where they have needed albumin in critical situations. In these situations they have ended up needing to give the patients additional vasopressors or fluid boluses (neither of which is ideal) because they couldn't hook the albumin up fast enough. Significant air-in-line with ivig and albumin infusions. Air-in-line alarms have delayed infusions due to time spent troubleshooting microscopic bubbles in tubing. Some pumps alarm extremely frequently, every 15 minutes. Ail is particularly troublesome with the 2nd and 3rd bottles of albumin and ivig which are larger volumes and faster rates. Nurses say the ail sensor is ¿very sensitive¿. " "nurse reports frequent false ail alarms with iron infusions. " "many ail issues also with cyclosporine. The hospital changed cyclorsporine from a continuous infusion to a 4hour bolus dose at a faster rate. This has helped a little bit, but they are still getting frequent issues. Patients are getting frustrated because they are not sleeping. " "if you shake the pumps even a little bit, the channel comes off. ¿they come off so easily¿. This is an issue when there are inotropes running. A few weeks ago they had an unstable patient where the physician had to accompany the patient to scans, and the pump turned off without any warning. They were running large amounts of medication that were life supporting. For example: levo and propofol. Their biomed will look at the event logs and see that the pump is over estimating the battery life left on the pump. For example: so the pump has 3 hours left and that is more than enough time to get to scans, especially when they plug it in while they are there. But then after 15 minutes the pump will shut off. " "arsenic infusing faster than expected. Infused in 20 minutes rather than 2 hours. Multiple instances of chemotherapy and antibiotics infusing faster than expected. Eg. Ar-c (chemo) and pip-tazo (antibiotic). There was one instance where there were 3-4 anti-biotics infusing into the primary bag, before they noticed that the secondary anti-biotic were infusing into the primary iv bag. Therefore the patient was not receiving the intended dose at the intended rate. Clinicians note that these type of events tend to happen 72 hours into using a primary iv set. They notice a ¿back check valve failure¿ if the bag is empty sooner than expected, if they spike the bag and suddenly there is fluid pouring out of the drip chamber, or if they see the primary bag expanding. The biggest ¿tell¿ for them is when they see the primary drip chamber fill up. " "in all events, there has been patient involvement, but harm is unknown. There is no further information available. ".
 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NameUNSPECIFIED BD INFUSION SET
Type of DeviceINTRAVASCULAR ADMINISTRATION SET
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12345516
MDR Text Key267847069
Report Number2243072-2021-02115
Device Sequence Number1
Product Code FPA
Combination Product (y/n)N
Reporter Country CodeCA
PMA/PMN Number
UNKNOWN
Number of Events Reported1
Summary Report (Y/N)N
Report Source Manufacturer
Source Type foreign,other,user facility
Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Date FDA Received08/19/2021
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Operator
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA?
Event Location No Information
Date Manufacturer Received07/21/2021
Was Device Evaluated by Manufacturer? Device Not Returned to Manufacturer
Is the Device Single Use? Yes
Is This a Reprocessed and Reused Single-Use Device? No
Type of Device Usage Initial

Patient Treatment Data
Date Received: 08/19/2021 Patient Sequence Number: 1
-
-